Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Homological embedding properties of the fibers of a map and the dimension of its image

Author: John J. Walsh
Journal: Proc. Amer. Math. Soc. 85 (1982), 135-138
MSC: Primary 54F45; Secondary 55M10, 58B05
MathSciNet review: 647912
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A relationship is established between the homological codimension of the point inverses of a map and the dimension of its image. An infinite-dimensional version leads to the conclusion that the image of a proper map defined on Hilbert space cannot be countable dimensional. A finite-dimensional version yields: if $ g:{M^n} \to Y$ is a proper map, $ {M^n}$ is a $ G$-orientable $ n$-manifold without boundary, and $ \dim Y \leqslant k$, then there is a point $ y \in Y$ and an integer $ i \geqslant n - k$ such that $ {\overset{\lower0.5em\hbox{$\smash{\scriptscriptstyle\smile}$}}{H} ^i}({g^{ - 1}}(y);G) \ne 0$.

References [Enhancements On Off] (What's this?)

  • [1] F. D. Ancel, On ANR's and cell-like maps, Seminar Notes, University of Oklahoma, 1980.
  • [2] R. D. Anderson, Topological properties of the Hilbert cube and the infinite product of open intervals, Trans. Amer. Math. Soc. 126 (1967), 200-216. MR 0205212 (34:5045)
  • [3] T. A. Chapman, Lectures on Hilbert cube manifolds, CBMS Regional Conf. Ser. in Math., no. 28, Amer. Math. Soc., Providence, R.I., 1976. MR 0423357 (54:11336)
  • [4] -, Dense sigma-compact subsets of infinite-dimensional manifolds, Trans. Amer. Math. Soc. 154 (1971), 399-426. MR 0283828 (44:1058)
  • [5] R. J. Daverman, Detecting the disjoint disks property, Pacific J. Math. 93 (1981), 277-298. MR 623564 (82k:57007)
  • [6] R. J. Daverman and J. J. Walsh, Čech homology characterizations of infinite dimensional manifolds, Amer. J. Math. 103 (1981), 411-435. MR 618319 (83k:57008)
  • [7] W. Hurewicz and H. Wallmann, Dimension theory, Princeton Univ. Press, Princeton, N.J., 1948. MR 0006493 (3:312b)
  • [8] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [9] I. A. Vaĭnšteĭn, On closed mappings of metric spaces, Dokl. Akad. Nauk SSSR 57 (1947), 319-321. MR 0022067 (9:153b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F45, 55M10, 58B05

Retrieve articles in all journals with MSC: 54F45, 55M10, 58B05

Additional Information

Keywords: $ Z$-set, infinite codimension, countable dimensional, homological embedding properties, dimension, Hilbert space, Hilbert cube
Article copyright: © Copyright 1982 American Mathematical Society